Kentucky, 2010

Hail in Kentucky, April 5, 2010

April 5, 2010 · NWS ILN · 5 events in 3 counties and zones

Supercells developed along a warm front initially affecting northern Kentucky during the late afternoon hours. Activity increased and developed into multicell clusters as it lifted northeast across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Supercells developed along a warm front initially affecting northern Kentucky during the late afternoon hours. Activity increased and developed into multicell clusters as it lifted northeast across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 5, 3:21 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 5, 3:21 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
421 PM EDT MON APR 5 2010

.SYNOPSIS...
A WARM FRONT WILL MOVE NORTH FROM THE OHIO VALLEY INTO THE GREAT
LAKES REGION TONIGHT. STRONG SOUTHERLY WINDS ON TUESDAY WILL BE
FOUND BETWEEN THIS WARM FRONT AND THE COLD FRONT THAT WILL CROSS
THE REGION WEDNESDAY NIGHT. MUCH COOLER BUT MORE NORMAL
TEMPERATURES WILL BE FOUND FOR THE END OF THE WEEK IN THE WAKE OF
THIS COLD FRONT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS HAVE FIRED ALONG THE BOUNDARY RUNNING WNW-ESE THROUGH
KENTUCKY AND SOUTHERN INDIANA THIS AFTERNOON. THE WARM FRONT THAT
THEY ARE POPPING ON WILL LIFT THROUGH CWA THIS EVENING AND BECOME
MORE ACTIVE ONCE IT MOVES INTO THE GREAT LAKES REGION. STORMS WILL
BE ON THE INCREASE THIS AFTERNOON BUT LOSE A LOT OF THEIR PUNCH
WITH THE SETTING SUN. DO NOT EXPECT COVERAGE TO BE THAT MUCH AND I
HAVE THE STORMS REMAINING SCATTERED THIS EVENING AS NOT EVERY SPOT
WILL BE GETTING RAINFALL.

WINDS SHOULD KEEP TEMPERATURES FROM DROPPING OFF MUCH TONIGHT AND
SHOULD ALSO KEEP THEM FAIRLY UNIFORM IN THE UPPER 50S TO AROUND 60.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
STRONG JET WILL SEE TURBULENT MIXING AS EARLY AS THE LATE MORNING.
SUNNY SKIES WILL HEAT THE BOUNDARY LAYER AND SOME GUSTS MAY REACH
AS HIGH AS 35 TO 40 MPH...SIMILAR BUT A LITTLE WEAKER THAN WHAT
WAS SEEN ON SATURDAY. ALSO...THERE WILL NOT BE ANY UPSTREAM
CONVECTION TO TAP INTO STRONGER WINDS JUST A LITTLE FURTHER ALOFT.

HIGH TEMPERATURS WILL BE ON THE WARM SIDE BUT SHOULD STAY SHY OF
THE RECORDS CVG 84 DAY AND CMH 83. WIND WILL DIE DOWN QUICKLY AS
THE SUN ANGLE LOWERS AND SETS LATER IN THE DAY.

COLD FRONT IS BEING PROGGED QUICKER BY THE GFS/ECMWF AND THE TREND
OVER THE PAST WEEK OR TWO IS TO PUSH THESE SYSTEMS BY QUICKLY. I
TRIED TO MAKE A LIKELY BAND OF THUNDERSTORMS PUSH NW-SE THROUGH
CWA LATE WED AND OVERNIGHT. THIS WILL BE AN ENERGETIC SYSTEM WITH
A GOOD BIT OF RAINFALL ASSOCIATED WITH IT...AND AS MARKED AIRMASS
CHANGE BEHIND IT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
EXTENDED GUIDANCE IS IN BETTER AGREEMENT WITH THE SYSTEM THAT WILL
BE AFFECTING THE FA AT THE BEGINNING OF THE PERIOD. MODELS HAVE
ADJUSTED THEMSELVES QUICKER WITH FROPA. 12Z GFS/CANADIAN AND 00Z
ECMWF HAVE FRONT PUSHED INTO ERN OH BY 12Z THU. THE NAM MEANWHILE
HAS THE FNT BACK IN WRN OH. WITH THE MODELS OSCULATING ON THE SPEED
OF THIS SYSTEM...DECIDED TO RUN A BLEND AND PLACED IT IN S CNTL OH.

FNT WILL QUICKLY PUSH E THRU THE REMAINDER OF THE FA...AND PCPN CHC
SHOULD END FROM W TO E ON THU. TEMPERATURES WILL BE TRICKY ON THU.
COLDER AIR WILL BE WORKING IN BEHIND THE FRONT WHICH WILL KEEP TEMPS
DOWN...BUT THERE IS THE POSSIBILITY OF SOME SUNSHINE IN THE
AFTERNOON...WHICH MIGHT CAUSE A REBOUND IN TEMPS.

ALL MODELS ARE STILL SWINGING H5 TROF THRU THE GREAT LAKES/UPPER OH
VLY ON FRI. IT STILL LOOK LIKE THIS SHOULD KICK OFF SOME INSTABILITY
SHRA. COLD AIR ALOFT WILL KEEP TEMPS DOWN INTO 50S.

GFS HAS JOINED THE ECMWF IN BUILDING SFC HIGH INTO THE REGION
FOLLOWED BY GRADUALLY AMPLIFYING H5 RIDGE FOR THE WEEKEND. BY LATE
IN THE PERIOD MODELS TRY AND BRING SOME WEAK ENERGY ACROSS THE TOP
OF THE RIDGE AND ACROSS THE LOWER LAKES...BUT AT THIS TIME IT LOOKS
LIKE IT WILL STAY N OF THE FA.

WENT A BLEND OF HPC GUIDANCE TEMPS AND THE GFS MEX MOS THRU THE
PERIOD.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS GENERALLY EXPECTED THROUGH THE TAF PERIOD. A FRONTAL
BOUNDARY OVER KENTUCKY WILL SLOWLY LIFT NORTH THROUGH THE TAF
SITES THIS AFTERNOON AND EVENING. AS IT DOES SOME THUNDERSTORM
DEVELOPMENT IS POSSIBLE. NOT EXPECTING WIDESPREAD THUNDERSTORM
DEVELOPMENT ACROSS THE AREA AT THIS POINT AND THEREFORE HAVE
LIMITED MENTION TO CB. THUNDERSTORM ACTIVITY SHOULD EXIT THE TAF
SITES BY 03Z. GUSTY WINDS WILL MAKE A RETURN DURING THE DAY ON
TUESDAY.

OUTLOOK...GUSTY WINDS ARE EXPECTED ON TUESDAY. THUNDERSTORMS
POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

&&

.FIRE WEATHER...
STRONG WINDS ON TUESDAY WILL MIX DOWN DRIER AIR...BUT AN
INVERSION AROUND 4000 FEET WILL LIMIT THE AMOUNT OF INTERATCTION
POSSIBLE. DRIER AND WINDIER AIR WILL BE JUST ABOVE THIS INVERSION
BUT SHOULD NOT MIX DOWN TO THE SURFACE. HUMIDITY SHOULD NOT REACH
THE MAGIC 25 PERCENT THRESHOLD...BUT IT IS NOT IMPOSSIBLE THAT
DEEPER MIXING WOULD BOTH INCREASE THE WINDS AND/OR DECREASE
RELATIVE HUMIDITIY SIGNIFICANTLY.

A WATCH IS NOT PRUDENT AT THIS TIME AS RFW CONDITIONS SHOULD NOT
MATERIALIZE. WE ARE AND WILL CONTINUE TO MONITOR FOR DRIER/WINDIER
CONDITIONS THAT MAY MATERIALIZE TOMORROW AFTERNOON.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...NOVAK
FIRE WEATHER...
Hazardous weather outlook, Apr 5, 4:38 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
538 PM EDT MON APR 5 2010

INZ050-058-059-KYZ097>100-OHZ026-034-035-042>046-051>056-060>065-
070>074-078>082-088-062145-
WAYNE-FAYETTE IN-UNION IN-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-
MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-
CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
538 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

A BOUNDARY WILL MOVE NORTH THROUGH THE REGION THIS AFTERNOON AND
EARLY TONIGHT. THUNDERSTORMS MAY DEVELOP AS THE BOUNDARY MOVES
NORTH. A FEW OF THESE STORMS MAY PRODUCE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ066-073>075-080-KYZ089>096-OHZ077-062145-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-HAMILTON-
538 PM EDT MON APR 5 2010

...TORNADO WATCH 50 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

A BOUNDARY WILL MOVE NORTH THROUGH THE REGION THIS AFTERNOON AND
EARLY TONIGHT. THUNDERSTORMS MAY DEVELOP AS THE BOUNDARY MOVES
NORTH. A FEW OF THESE STORMS MAY PRODUCE STRONG
WINDS...HAIL....AND POSSIBLY TORNADOS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 5, 4:27 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT MON APR 5 2010

KYZ094>096-052200-
GRANT KY-PENDLETON KY-OWEN KY-
527 PM EDT MON APR 5 2010

...A STRONG THUNDERSTORM WILL AFFECT EASTERN OWEN...SOUTHERN
PENDLETON AND SOUTHERN GRANT COUNTIES THROUGH 600 PM EDT...

AT 524 PM EDT...A STORM SPOTTER REPORTED HALF INCH HAIL 4 MILES EAST
OF OWENTON. RADAR INDICATED THE STRONG THUNDERSTORM PRODUCING THIS
HAIL WAS MOVING EAST AT 30 MPH.

THIS STORM MAY CONTINUE TO PRODUCE UP TO DIME SIZE HAIL.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
OWEN...SOUTHERN GRANT AND SOUTHERN PENDLETON COUNTIES...INCLUDING NEW
COLUMBUS...LAWRENCEVILLE...KEEFER...CORINTH...CHERRY GROVE...
CORDOVA...CAMP NORTHWARD...MARCUS...MORGAN AND MCKINNEYSBURG.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Robertson

When
April 5, 5:40 PM EST to 5:45 PM EST
Where
Robertson County, 2.36 mi WSW of Mt Olivet
Measured
1.75 in hail
Reported by
Public
Coordinates
38.517, -84.070

Hail, Robertson

When
April 5, 5:40 PM EST to 5:45 PM EST
Where
Robertson County, 4.01 mi NW of Kentontown
Measured
1 in hail
Reported by
Public
Coordinates
38.525, -84.168

Hail, Robertson

When
April 5, 5:50 PM EST to 5:55 PM EST
Where
Robertson County, Mt Olivet
Measured
0.88 in hail
Reported by
Public
Coordinates
38.530, -84.030

Hail, Owen

When
April 5, 5:55 PM EST to 6:00 PM EST
Where
Owen County, Owenton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.530, -84.830

Hail, Lewis

When
April 5, 7:19 PM EST to 7:24 PM EST
Where
Lewis County, 4 mi SE of Camp Dix
Measured
1.5 in hail
Reported by
Public
Coordinates
38.439, -83.228

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216472, 216475, 216333, 216334, 216484.